Alert archive / Kansas / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 316, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Oct 17, 2007, 4:00 PM CDT for Barber County, Kansas. It was in force for 15 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 17, 2007, 4:00 PM CDT (21:00 UTC)
- Expired
- Oct 17, 2007, 4:15 PM CDT
- In force
- 15 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
County Barber County, KS
The radar
The Vance AFB radar (KVNX), 69 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 17, 4:00 PM CDT | HAIL 1.25 | 2 N Medicine Lodge, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 17, 2:25 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 500 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1044 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 276 m²/s²
- 0-3 km storm-relative helicity
- 262 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 172100
SVRDDC
KSC007-172115-
/O.NEW.KDDC.SV.W.0316.071017T2100Z-071017T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
400 PM CDT WED OCT 17 2007
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS.
* UNTIL 415 PM CDT
* AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 5 MILES NORTHEAST OF MEDICINE LODGE...AND MOVING
EAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
MEDICINE LODGE...
SHARON...
RURAL RESIDENCES OF NORTHEASTERN BARBER COUNTY.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING
FOR SOUTH CENTRAL KANSAS.
A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR SOUTH CENTRAL KANSAS.
LAT...LON 3734 9870 3747 9850 3746 9845 3739 9845
3739 9836 3737 9834 3724 9834 3723 9833
3714 9832 3705 9842
TIME...MOT...LOC 2100Z 253DEG 21KT 3735 9852
$$1 follow-up statement
000
WWUS53 KDDC 172113
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
413 PM CDT WED OCT 17 2007
KSC007-172123-
/O.EXP.KDDC.SV.W.0316.000000T0000Z-071017T2115Z/
BARBER KS-
413 PM CDT WED OCT 17 2007
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BARBER COUNTY
EXPIRES AT 415 PM CDT...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING
FOR SOUTH CENTRAL KANSAS.
LAT...LON 3734 9870 3747 9850 3746 9845 3739 9845
3739 9836 3737 9834 3724 9834 3723 9833
3714 9832 3705 9842
TIME...MOT...LOC 2113Z 253DEG 21KT 3737 9843
$$
BIELINSKIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 17, 3:01 PM CDT, 59 minutes earlier.
Area forecast discussion, Oct 17, 3:01 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 301 PM CDT WED OCT 17 2007 .DISCUSSION... DAYS 1-2... 12Z MORNING ANALYSIS SHOWING STRONG UPPER JET DIGGING SOUTH ACROSS CA, AZ AND NM. 145KT JET WAS MOVING ACROSS RENO THIS MORNING. H5 HEIGHT FALLS IN EXCESS OF 60 METERS WERE FOUND ACROSS MUCH OF THE ROCKIES. STRONG S/WV COULD SEE SEEN ROUNDING THE BASE OF THE UPPER TROUGH NEAR THE SOUTHERN NM/WESTERN TX BORDER. H7 TEMPERATURES REMAINED ON THE COOLER SIDE WITH SINGLE DIGITS ACROSS NORTHERN TX NORTH ACROSS THE CENTRAL AND NORTHERN PLAINS. PLENTY OF H85 MOISTURE WAS AVAILABLE AHEAD OF THE STRENGTHENING LOW. 10C OR GREATER DEWPOINTS CAN BE FOUND ACROSS MUCH OF TX NORTHWARD INTO CENTRAL AND EASTERN NE. WINDS AND WRAP AROUND PRECIP WILL BE THE MAIN FORECAST ISSUES THROUGH THIS PERIOD. INTENSIFYING STORM SYSTEM ACROSS SOUTHWEST KANSAS WILL SLOWLY TO MOVE NORTHEAST TONIGHT. AT 17Z, COLD FRONT WAS STILL ACROSS SOUTHWEST KANSAS AND EXTENDED SOUTHWEST INTO NM. THE WARM FRONT HAD PUSHED NORTHWARD INTO NORTHERN KS/SOUTHERN NE. THE DRYLINE HAD MOVED EAST OF DODGE CITY WITH FALLING DEWPOINTS. STILL PLENTY OF MOISTURE ACROSS IN THE MEDICINE LODGE AND PRATT REGION. VISIBLE SATELLITE IMAGERY SHOWED DEVELOPING CU FIELD IN ADVANCE OF THE DRYLINE. GIVEN THE ADVANCEMENT OF THE DRYLINE, A FEW SHOWERS AND STRONG/SEVERE THUNDERSTORMS WILL BE POSSIBLE EARLY ON IN EXTREME EASTERN FA. AHEAD OF THE DRYLINE, 0-6KM SHEAR IN EXCESS OF 50 KTS WITH CAPE AROUND 1000 J/KG. ANY THUNDERSTORM WILL BE CAPABLE OF LARGE HAIL, DAMAGING WINDS AND ISOLATED TORNADOES. SEVERE THREAT WILL ALSO SHIFT EAST BY EVENING. SHOULD SEE SOME CLOUDS WRAP AROUND SYSTEM AS IT PULLS NORTHEAST TONIGHT. IN ADDITION, A FEW SHOWERS WILL BE POSSIBLE ON THE BACKSIDE OF SYSTEM ACROSS TREGO AND ELLIS COUNTIES ALONG WITH EXTREME EASTERN AREAS. BY THURSDAY MORNING, BIGGEST CONCERN WILL BE WINDS. GRADIENT BEHIND EXITING SYSTEM IS IMPRESSIVE. H85 WINDS IN EXCESS OF 40KTS ARE PRESENT WITH POCKET OF 50KT WINDS IN NORTHERN FA. IF SUN CAN SHINE IN THE NORTHERN FA THURSDAY, HIGH WINDS CRITERIA MIGHT BE POSSIBLE. EITHER WAY, ENTIRE CWA SHOULD BE AT ADVISORY CRITERIA BY EARLY TO MID MORNING. PLAN ON ISSUING A WIND ADVISORY FOR THE ENTIRE FA FROM 15Z THU TO 00Z FRI. ANOTHER NOTE OF CONCERN INVOLVES THE FORECASTED HIGHS THU. H85 TEMPERATURES FALL INTO THE SINGLE DIGITS ACROSS THE NORTHERN FA BY 12Z THU. COLD AIR ADVECTION WILL CONTINUE ACROSS THE FA DURING THE DAY. READINGS ACROSS THE CENTRAL AND EASTERN FA WILL REMAIN IN THE SINGLE DIGITS WHILE SOUTHWESTERN FA WILL ONLY RISE INTO THE LOWER TEENS AT H85. THIS WILL RESULT IN THE BULK OF THE FA BEING BELOW CLIMATOLOGICAL NORMALS. BELOW NORMAL TEMPERATURES WILL NOT LAST LONG. BY FRIDAY MORNING, LEE TROUGH WILL DEVELOP AND WARM AIR ADVECTION WILL RETURN TO THE REGION. FOR A BRIEF PERIOD, WEAK UPPER LEVEL RIDGING TRIES TO TAKE OVER THE PLAINS. TEMPERATURES WILL REBOUND BACK TO NEAR OR ABOVE NORMS. THIS WILL RESULT IN A MILD AND MOSTLY SUNNY DAY. WILL MAKE MINOR ADJUSTMENT TO THE FORECAST DURING THIS PERIOD. DAYS 3-7... MEDIUM RANGE MODELS CONTINUE TO STRUGGLE WITH THE SYSTEM COMING IN LATE WEEKEND/EARLY NEXT WEEK. THERE IS FAIRLY GOOD AGREEMENT FOR FRIDAY NIGHT AND SATURDAY, WITH NEAR ZONAL FLOW BECOMING SOUTHWESTERLY AS THE TROUGH MOVES INTO THE WEST. THINGS RAPIDLY GO DOWNHILL FROM THERE, WITH MAJOR DIFFERENCES BY SUNDAY. GFS AND ECMWF HAVE FLIP-FLOPPED THEIR SOLUTIONS FROM YESTERDAY, WITH THE ECMWF CUTTING OFF A LOW OVER THE DESERT SOUTHWEST, WHILE THE GFS HAS A VERY PROGRESSIVE TROUGH. THE 06Z GFS HAS IT SO FAST THAT IT BLOWS BY AND PRODUCES VERY LITTLE PRECIP, AND THE TROUGH AXIS IS IN THE OHIO VALLEY BY MONDAY. THE 12Z GFS THAT CAME OUT IS ONLY SLIGHTLY SLOWER. THE ECMWF HAS THE UPPER LOW WALLOWING OVER THE SOUTHWEST THROUGH 240 HOURS AND SEEMS RATHER UNREALISTIC. CANADIAN AND ENSEMBLE MEANS ARE NOT AS PROGRESSIVE AS THE GFS, BUT NOT AS SLOW AS THE ECMWF EITHER. GOING THROUGH THE GFS ENSEMBLE MEMBER INDIVIDUALLY, IT IS A NEARLY EVEN SPLIT WHETHER THE SYSTEM CUTS OFF WEST OF THE PLAINS, OVER THE PLAINS, OR EAST OF THE PLAINS. GOING FORECAST REFLECTS A MIDDLE OF THE ROAD SOLUTION WITH LOW POPS SUNDAY AFTERNOON THROUGH MONDAY. GIVEN THAT ENSEMBLE SPREAD IS MAXED OUT AND UNCERTAINTY IS HIGH, SEE LITTLE REASON TO MAKE BIG CHANGES TO THIS. EXPERTS ON TROPICAL CONVECTIVE FORCING HAVE BEEN LEANING TOWARDS THE SLOWER AND DEEPER SOLUTION, AND IF THIS IS THE CASE THE FORECAST WILL BE WETTER THAN WE HAVE GOING. FOR NOW, WILL KEEP POP/WX AS THEY ARE AND MADE ONLY MINOR COSMETIC TWEAKS TO TEMPERATURES. && .AVIATION... DRYLINE HAS PASSED KDDC AND ANY CONVECTIVE ACTIVITY SHOULD REMAIN EAST OF ALL BUT KHYS THIS EVENING. MOISTURE WILL WRAP AROUND THE LOW PRESSURE SYSTEM INTO THE NORTHERN PORTIONS OF THE FORECAST AREA BY LATE NIGHT INTO TOMORROW MORNING. HOWEVER, CEILINGS WILL REMAIN AT MID-LEVELS AND VFR CONDITIONS SHOULD CONTINUE. WINDS WILL BECOME NORTHWESTERLY AS THE LOW PRESSURE MOVES EAST, WITH SOME 25 TO 30 KTS AND HIGHER GUSTS POSSIBLE. && .PRELIMINARY POINT TEMPS/POPS... DDC 47 66 38 78 / 10 0 0 0 GCK 44 67 36 79 / 10 0 0 0 EHA 43 67 36 78 / 0 0 0 0 LBL 44 67 37 79 / 0 0 0 0 HYS 49 62 39 76 / 40 20 0 0 P28 53 66 44 76 / 10 20 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 10 AM CDT /9 AM MDT/ TO 7 PM CDT /6 PM MDT/ THURSDAY FOR KSZ030-031-043>046-061>066-074>081-084>090. && FN30/26/26
Hazardous weather outlook, Oct 17, 10:05 AM CDT, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1005 AM CDT WED OCT 17 2007 KSZ030-031-043>046-061>066-074>081-084>090-181000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1005 AM CDT WED OCT 17 2007 /905 AM MDT WED OCT 17 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A STRONG UPPER LEVEL DISTURBANCE WILL MOVE OUT OF NEW MEXICO INTO KANSAS AND OKLAHOMA TODAY. THIS WILL PUSH A SURFACE LOW PRESSURE CENTER FROM SOUTHEAST COLORADO INTO SOUTHWEST KANSAS. THUNDERSTORMS ARE EXPECTED TO REDEVELOP BY MIDDAY TO EARLY AFTERNOON ALONG AND EAST OF A LINE FROM DIGHTON THROUGH DODGE CITY AND ASHLAND. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NORTHWEST WINDS AT 25 TO 35 MPH ARE EXPECTED TO DEVELOP ACROSS MUCH OF SOUTHWEST KANSAS ON THURSDAY. THIS COULD CAUSE HAZARDOUS DRIVING CONDITIONS ESPECIALLY FOR THOSE IN HIGH PROFILE VEHICLES. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED ALONG AND EAST OF A LINE FROM DIGHTON THROUGH DODGE CITY AND ASHLAND BY THIS AFTERNOON. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC GERARD/30
In the hours before
Local storm report, Oct 17, 3:41 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
341 PM CDT WED OCT 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 6 W MEDICINE LODGE 37.29N 98.69W
10/17/2007 E0.75 INCH BARBER KS PUBLIC
&&
JRJLocal storm report, Oct 17, 3:47 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
347 PM CDT WED OCT 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 3 W MEDICINE LODGE 37.29N 98.63W
10/17/2007 E1.00 INCH BARBER KS PUBLIC
&&
JRJLocal storm report, Oct 17, 4:00 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
400 PM CDT WED OCT 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 2 E MEDICINE LODGE 37.29N 98.54W
10/17/2007 E1.25 INCH BARBER KS PUBLIC
&&
JRJThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 17, 3:27 AM CDT | Special Weather Statement | DDC | Finney | 48 min |
| Oct 17, 4:01 AM CDT | Special Weather Statement | DDC | Barber | 44 min |
| Oct 17, 3:07 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 38 min |
| Oct 17, 3:47 PM CDT | Wind Advisory | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 21 more | 26 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.